Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 34, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 15, 2018, 6:57 PM EDT for Franklin County, St. Lawrence County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2018, 6:57 PM EDT (22:57 UTC)
- Expired
- Aug 15, 2018, 7:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, NY, St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 98 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
892
WUUS51 KBTV 152257
SVRBTV
NYC033-089-152345-
/O.NEW.KBTV.SV.W.0034.180815T2257Z-180815T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
657 PM EDT WED AUG 15 2018
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Southwestern Franklin County in northern New York...
Southeastern St. Lawrence County in northern New York...
* Until 745 PM EDT.
* At 656 PM EDT, a severe thunderstorm was located near Cranberry
Lake, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Tupper Lake, Piercefield, Carry Falls Reservoir, Wawbeek, Cranberry
Lake, Conifer, Saranac Inn, St. Regis Mountain, Gale, Childwold,
Shurtleff, Axton Landing and Coreys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4421 7498 4444 7495 4444 7432 4416 7430
TIME...MOT...LOC 2256Z 270DEG 29KT 4431 7486
HAIL...1.00IN
WIND...60MPH
$$
Hastings2 follow-up statements
964
WWUS51 KBTV 152321
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
721 PM EDT WED AUG 15 2018
NYC033-089-152345-
/O.CON.KBTV.SV.W.0034.000000T0000Z-180815T2345Z/
Franklin NY-St. Lawrence NY-
721 PM EDT WED AUG 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHWESTERN FRANKLIN AND EAST CENTRAL ST. LAWRENCE COUNTIES...
At 721 PM EDT, a severe thunderstorm was located 7 miles northeast of
Gale, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Tupper Lake, Piercefield, Wawbeek, St. Regis Mountain, Gale, Conifer,
Saranac Inn, Childwold, Axton Landing and Coreys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4419 7470 4444 7469 4444 7432 4416 7430
TIME...MOT...LOC 2321Z 260DEG 32KT 4435 7455
HAIL...1.00IN
WIND...60MPH
$$
Hastings994
WWUS51 KBTV 152340
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
740 PM EDT WED AUG 15 2018
NYC033-089-152350-
/O.EXP.KBTV.SV.W.0034.000000T0000Z-180815T2345Z/
Franklin NY-St. Lawrence NY-
740 PM EDT WED AUG 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRANKLIN AND EAST
CENTRAL ST. LAWRENCE COUNTIES WILL EXPIRE AT 745 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4419 7470 4444 7469 4444 7432 4416 7430
TIME...MOT...LOC 2340Z 270DEG 29KT 4435 7436
$$
HastingsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:15 PM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Aug 15, 3:15 PM EDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Burlington VT 315 PM EDT Wed Aug 15 2018 .SYNOPSIS... Outside scattered evening showers and a few storms, mainly dry weather is expected tonight into Friday as a weak front sags south through the forecast area. This front returns north by Friday along with a better threat of showers across the area. Showers end by later Friday setting the stage for a pleasant and dry weekend. && .NEAR TERM /THROUGH THURSDAY NIGHT/... As of 309 PM EDT Wednesday...The forecast remains on track for this evening/tonight as a weak surface front sags south through the forecast area. CAM output has struggled so far in depicting convective coverage across our area today, so confidence is low in believing any specific output. That said, feel enough modest instability will exist into early evening as the front sinks through and with a slight uptick in deep layer shear. As such, a few/scattered showers/storms will remain in the forecast through about 02Z, most focused across northern counties, and especially in northern NY in the southern half of St Lawrence/Franklin/Essex Counties where best low level convergence should exist. A few cells may trend briefly strong, though by and large the majority of any additional activity should remain of the garden variety. The primary threat from any stronger storm would be gusty winds given steep low level lapse rates within a deeply mixed boundary layer to near 850 mb. By later this evening activity will end with loss of heating leaving partly to mostly cloudy skies and light winds. Patchy fog should be a good bet, especially in climo- favored locales and much of northern NY where lighter low level flow will exist. Low temperatures generally a mix of MOS-based guidance from the upper 50s to mid 60s. The weak front then stalls to our immediate south on Thursday as a brief bubble of high pressure noses down from southern Canada and skies trend mostly sunny by afternoon. It should turn out to be a great day with highs topping out in the upper 70s to lower 80s, perhaps a few spot mid-80s far south as dewpoints lower into the 50s north to around 60 south under light northerly flow. Pops nil. Quiet weather continues through the first half of Thursday night with the aforementioned surface high bridging east of the area over time. By later at night models maintain broad consistency in showing a surface wave riding east-northeast along the old frontal boundary and approaching our forecast area toward dawn on Friday. Accordingly, expect a broad increase in cloud cover after midnight with an uptick in shower coverage across our western counties, encroaching toward the NY/VT border by 12Z if not a tad sooner as warm advective processes increase aloft. Low temperatures to range from the lower to mid 50s far nern VT, 55 to 60 across far northern NY into NW and NC/EC VT, and mainly upper 50s to lower 60s in our southwestern counties where cloud cover will arrive sooner. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 315 PM EDT Wednesday...Things still look on track for widespread rain on Friday. Low pressure will track along the international border as it skirts east- northeast off towards Maine. Plenty of moisture will be associated with this feature, finally allowing our northern areas a chance at some much needed rainfall. Overall expecting anywhere between 0.5- 1.0", with the greatest amounts across the mountains and northern counties in NY and VT. Doesn't look like the threat for widespread flooding will be of great concern. With the progressive nature of the pattern, things should be scooting along pretty quickly. It's possible there could be a few training cells, but any response from this will likely be localized ponding of water, especially in poor drainage areas. Across most of northern VT and NY stream levels are still running below normal so rivers and lakes should be able to handle any runoff that does occur. The only areas that are running at or slightly above normal are in Rutland and Windsor counties. The best instability and shear looks well to our south, however have included a mention for a chance of thunder as the cold front moves through late Friday night into Saturday morning. With ~500 J/kg it's possible we could squeak out a rumble or two of thunder. As was previously advertised, it looks like Friday will be the day we finally break our 80+ degree day streak. With plenty of cloud cover and precipitation around highs will likely top out in the mid to upper 70s across the area. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 315 PM EDT Wednesday...Mid-level drying will begin to work its way south on Saturday, however lingering low-level moisture will keep clouds and a slight chance for some precipitation around during the morning hours. As drier air mixes down during the afternoon, rain chances will quickly diminish, eventually shaping up to be a beautiful day. Highs will be similar to Friday with temps in the mid to upper 70s, with a cool northerly breeze (Fall, is that you?). High pressure remains in place through the rest of the weekend and into Monday with temperatures rising a few degrees each day into the low to mid 80s. Our next system looks to arrive sometime late Tuesday into Wednesday. At this time, looks like shortwave energy rotating around a long wave trough in northern Canada will traverse across the area, but details at this time leave a lot to be desired. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Through 18Z Thursday...Mainly VFR through the period. Weak cold front with accompanying scattered showers/storms to push through the area this afternoon/early evening. Brief MVFR/IFR possible with any showers during this period with variable/gusty winds and modest turbulence near any storms. Winds generally 4 to 8 kts and backing from west/southwesterly to west/northwesterly over time as boundary passes. After 00Z winds trend light with any lingering showers/isolated storms ending. Patchy IFR fog a good bet in the 04-12Z time frame, especially in favored locales and in areas that receive rainfall this afternoon. Highest confidence on occurrence at KSLK with somewhat lesser confidence at KMPV/KMSS. After 12Z Thursday VFR expected as skies trend SKC to ptly cloudy under light northerly breezes in the 4-8 kt range. Outlook... Thursday Night: VFR. Chance SHRA. Friday: Mainly MVFR, with areas VFR possible. Definite SHRA, Slight chance TSRA. Friday Night: Mainly MVFR, with areas IFR possible. Chance SHRA. Saturday: Mainly MVFR, with local IFR possible. Chance SHRA. Saturday Night: VFR. NO SIG WX. Sunday: VFR. NO SIG WX. Sunday Night: VFR. NO SIG WX. Monday: VFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...JMG NEAR TERM...JMG SHORT TERM...LaRocca LONG TERM...LaRocca AVIATION...JMG
Hazardous weather outlook, Aug 15, 3:08 AM EDT, 15 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 308 AM EDT Wed Aug 15 2018 NYZ026>031-034-035-087-VTZ001>012-016>019-160715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 308 AM EDT Wed Aug 15 2018 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. A few stronger thunderstorms are possible across northern New York and Vermont this afternoon into this evening. The main threats will be locally gusty winds, brief heavy rainfall, and dangerous cloud-to- ground lightning. While storms are generally not expected to reach severe limits, stronger cores may yield wind gusts up to 50 mph. Thunderstorm activity should dissipate across Vermont during the late evening hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 15, 2:46 PM EDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
246 PM EDT WED AUG 15 2018
NYZ029-151915-
Southeastern St. Lawrence-
246 PM EDT WED AUG 15 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
LAWRENCE COUNTY...
At 246 PM EDT, strong thunderstorms were clustered near Oswegatchie,
moving southeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Oswegatchie, Cranberry Lake, Star Lake, Fine, Lower Oswegatchie,
Newton Falls, Shurtleff and Wanakena.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4432 7511 4427 7471 4407 7485 4406 7494
4423 7517
TIME...MOT...LOC 1846Z 295DEG 20KT 4424 7507
ClaySpecial weather statement, Aug 15, 3:13 PM EDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Burlington VT
313 PM EDT WED AUG 15 2018
NYZ029-152000-
Southeastern St. Lawrence-
313 PM EDT WED AUG 15 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LAWRENCE
COUNTY...
At 312 PM EDT, a strong thunderstorm was located over Oswegatchie,
moving southeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Oswegatchie, Star Lake, Horseshoe Lake, Lower Oswegatchie, Newton
Falls and Wanakena.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4427 7504 4416 7459 4408 7467 4406 7496
4409 7498 4419 7509
TIME...MOT...LOC 1912Z 303DEG 13KT 4422 7504
ClaySpecial weather statement, Aug 15, 5:09 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Burlington VT
509 PM EDT WED AUG 15 2018
NYZ029-087-152215-
Southeastern St. Lawrence-Southwestern St. Lawrence-
509 PM EDT WED AUG 15 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. LAWRENCE COUNTY...
At 508 PM EDT, a strong thunderstorm was located near Richville,
moving southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Gouverneur, Oswegatchie, Fowler, Degrasse, Hermon, Richville,
Cranberry Lake, Star Lake, Russell, Fine, Pitcairn, Edwards,
Talcville, South Edwards, Newton Falls, Shurtleff, West Fowler, East
De Kalb, Lower Oswegatchie and Aldrich.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4453 7530 4428 7472 4406 7492 4405 7507
4427 7557
TIME...MOT...LOC 2108Z 303DEG 18KT 4439 7529
HastingsSpecial weather statement, Aug 15, 5:39 PM EDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Burlington VT 539 PM EDT WED AUG 15 2018 NYZ028-031-034-035-VTZ001-005-008-009-017-018-152245- Eastern Clinton-Western Essex-Eastern Essex-Western Clinton-Grand Isle-Eastern Chittenden-Western Chittenden-Western Addison-Washington-Eastern Addison- 539 PM EDT WED AUG 15 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CLINTON... NORTHEASTERN ESSEX...NORTHWESTERN ADDISON...SOUTHWESTERN GRAND ISLE...CHITTENDEN AND NORTHWESTERN WASHINGTON COUNTIES... At 539 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Port Kent to near Au Sable Forks. Movement was southeast at 25 mph. Winds in excess of 30 mph and half inch hail are possible with these storms. Locations impacted include... Essex Junction, South Burlington, Burlington International Airport, Burlington, Vergennes, Willsboro, Winooski, Monkton Ridge, Waterbury Village, Monkton, Monkton Boro, Colchester, Essex Junction Village, Williston, New Haven, Middlesex, Au Sable Forks, Hinesburg, St. George and Keeseville. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. If you are on or near Lake Champlain, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4436 7256 4407 7317 4439 7378 4462 7331 TIME...MOT...LOC 2139Z 301DEG 22KT 4455 7332 4442 7359 Hastings
Special weather statement, Aug 15, 5:48 PM EDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Burlington VT 548 PM EDT WED AUG 15 2018 NYZ029-030-152245- Southeastern St. Lawrence-Southern Franklin- 548 PM EDT WED AUG 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN AND SOUTHEASTERN ST. LAWRENCE COUNTIES... At 548 PM EDT, a strong thunderstorm was located near Degrasse, moving east at 25 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Tupper Lake, Piercefield, Carry Falls Reservoir, Degrasse, Stark, Gale, Childwold, Shurtleff and Conifer. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4426 7510 4446 7507 4447 7441 4420 7443 TIME...MOT...LOC 2148Z 274DEG 22KT 4437 7498 Hastings
Special weather statement, Aug 15, 6:37 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Burlington VT
637 PM EDT WED AUG 15 2018
NYZ029-030-087-152330-
Southeastern St. Lawrence-Southern Franklin-Southwestern St.
Lawrence-
637 PM EDT WED AUG 15 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN FRANKLIN
AND SOUTHEASTERN ST. LAWRENCE COUNTIES...
At 636 PM EDT, strong thunderstorms were clustered near Degrasse,
moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Oswegatchie, Fowler, Piercefield, Degrasse, Hermon, Carry Falls
Reservoir, Horseshoe Lake, Cranberry Lake, Star Lake, Russell, Fine,
Pitcairn, Stark, Edwards, Conifer, Talcville, South Edwards, Gale,
Newton Falls and Childwold.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4450 7524 4443 7453 4410 7449 4405 7507
4421 7544
TIME...MOT...LOC 2236Z 278DEG 23KT 4430 7503
HastingsThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:46 PM EDT | Special Weather Statement | BTV | St. Lawrence | 29 min |
| Aug 15, 3:13 PM EDT | Special Weather Statement | BTV | St. Lawrence | 47 min |
| Aug 15, 5:09 PM EDT | Special Weather Statement | BTV | St. Lawrence | 66 min |
| Aug 15, 5:48 PM EDT | Special Weather Statement | BTV | St. Lawrence | 57 min |
| Aug 15, 6:37 PM EDT | Special Weather Statement | BTV | St. Lawrence | 53 min |
| Aug 15, 7:39 PM EDT | Special Weather Statement | BTV | Franklin | 66 min |
| Aug 15, 7:56 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex, Franklin | 64 min |
Nearby
Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.